Do you always do what your doctor says? If you are told to take antibiotics, do you complete the course? Indeed, do you even start?
It is thought that about one in three people who take antibiotics will experience diarrhea. One way to reduce this risk is to take probiotics. An article recently published in the Jornal of the American Medical Association analysed over 60 trials which looked at this topic. Almost 12,000 people took part in these trials. Participants were of all ages and both men and women. Interestingly, the likelihood of developing diarrhoea does not seem to be related to the duration of the antibiotic treatment. It can happen after even one day of treatment!
The study, which was carried out by Dr Susanne Hempel, PhD, behavioral scientist, Southern California Evidence-Based Practice Center, showed that use of probiotics was associated with an almost halving of the risk of diarrhea when taking antibiotics for any duration.
Most of the trials she examined were of a randomised controlled design and used Lactobacillus, either alone or in combination with other organisms. Other probiotics included Bifidobacterium, Saccharomyces, Streptococcus, Enterococcus, and / or Bacillus. There did not appear to be any difference for young, middle aged or elderly people. The benefits applied to all ages.
Unfortunately, it is not possible to give clear advice about which probiotic should be used with which antibiotic because the trials were so varied. Nonetheless, the idea is impotant and fits with our increasing understanding of the value of probiotics in medicine.
It is no surprise that there is a growing market in live yoghurts and other probiotic treatments.
If you are taking antibiotics, it is very unlikely that you will do yourself any harm by taking a live yoghurt. Similarly, you might benefit from taking a probiotic which you buy at the health food store. If you have any concerns, it is always worth asking your doctor for their advice.